Hail, Dawes
- When
- July 2, 2:23 PM MST to 2:25 PM MST
- Where
- Dawes County, 0.86 mi NW of Crawford
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.690, -103.410
Supercell thunderstorm developed in the northern Nebraska panhandle the afternoon of 2 July 2020. This supercell produced very large hail and a tornado touched down near Marsland Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Supercell thunderstorm developed in the northern Nebraska panhandle the afternoon of 2 July 2020. This supercell produced very large hail and a tornado touched down near Marsland Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 2, 1:41 PM MST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 241 PM MDT Thu Jul 2 2020 .SHORT TERM...(This evening through Friday) Issued at 218 PM MDT Thu Jul 2 2020 A few storms trying to pop up along and near the Wyoming-Nebraska border as of 2 PM. Otherwise, skies are generally clear to partly cloudy. Dewpoints are 30 degrees or less across Wyoming, but get as high as 60-70 degrees across the northern and southern portions of the Nebraska Panhandle. There is a chance of strong to severe storms developing across these two portions of the Panhandle, but these chances are isolated at best. Under a stiff southerly flow that has continued wind gusts into the 20-30 mph range across the Panhandle today, some midlevel moisture has been able to sneak into the region. With a deep, dry surface layer intact, strong, gusty winds will be the primary threat should a thunderstorms develop, but areas across Niobrara, Sioux, Box Butte, Dawes, Morrill and Cheyenne Counties all display sufficient shear and CAPE for hail greater than an inch to be considered a secondary threat. Also need to note that any storm will be unlikely to produce much, if any precipitation, therefore, looking at dry lightning as a primary concern as well. Best chances for occurrence will be between 3-7 pm, as also indicated by hires model output at this time. Areas near any vertically building storms will have to stay alert for any outflow boundaries that may develop. Storm potential diminishes quickly before sunset, just as a strong low-level jet redevelops overnight across the Panhandle. This will lead to increasing daytime humidities across the Pinwheeled and areas in Wyoming near the Nebraska border. Looking at a repeat of this afternoon's conditions and storm potential tomorrow and again Saturday as the upper level ridge to the east builds further westward day-by-day. Overnight low-level jet winds will kick up each night, moving progressively west, and with that, an expansion of moisture further to the west, for afternoon thunderstorm potential inching further west day-by-day for the beginning of this holiday weekend. As moisture continues to build in, we may see better shower potential across the far eastern portion of the region, but strong gusty winds will remain the primary threat with these storms with inverted-v profiles remaining with us. Note that as the region has been under a dry spell for quite some time, that between dry thunderstorm potential and dry fuels/vegetation, fire starts are a true concern this holiday weekend. If holiday plans include setting off fireworks, do so in a safe manner and look up your area's latest burn restrictions. .LONG TERM...(Friday night through Thursday) Issued at 218 PM MDT Thu Jul 2 2020 Warm temperatures will hold across the CWA this period with the upper pattern featuring an upper high over the desert sw through Monday then edging a little northeast and into this area by midweek. There will be daily chances for showers and tstms Sunday through Tuesday as weak impulses move by on the top of the upper high. Convection should be more isolated for Weds and Thursday as the upper high builds closer and mid level temperatures warm. Winds light for the most part which will alleviate fire weather concerns somewhat. && .AVIATION...(For the 18Z TAFS through 18Z Friday morning) Issued at 1114 AM MDT Thu Jul 2 2020 VFR conditions prevailing at all sites through the period. Isolated showers and tstms possible over the Neb Panhandle from about mid- afternoon into this evening. Otherwise some gusty southerly winds a cross the area into this evening with some gusts to near 30 kts at times. && .FIRE WEATHER... Issued at 218 PM MDT Thu Jul 2 2020 Dry conditions continue in the near-term as a warm southwest flow aloft sets in across southeast Wyoming and the west Nebraska Panhandle. Daily chances for afternoon LAL 2/6 thunderstorms, inching further west by the day over the course of the weekend. Overnight low-level jet will bring strong overnight winds to the Panhandle; otherwise, wind gusts will be generally less than 25 mph for the next few days during peak heating. Humidities in the teens will persist across portions of southeast WY through the period. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...RE AVIATION...RE FIRE WEATHER...AB
Hazardous Weather Outlook National Weather Service Cheyenne WY 245 PM MDT Thu Jul 2 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 032045- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 245 PM MDT Thu Jul 2 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms will continue through this evening. A few strong to severe storms are possible across the Nebraska Panhandle, and into Niobrara County. Main threats will be strong downburst winds, but hail will also be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered thunderstorms are possible through the weekend. .Spotter information statement... Spotter activation will not be needed. WYZ103>106-109>116-032045- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 245 PM MDT Thu Jul 2 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Warm and dry conditions will result in elevated fire weather conditions as wind gusts to 25 MPH, paired with low humidities are expected. Thunderstorms will generally be dry thunderstorms as well. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Elevated fire weather conditions and isolated thunderstorms are possible through the weekend. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 244 PM MDT Thu Jul 2 2020 NEZ095-022130- North Sioux NE- 244 PM MDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 330 PM MDT... At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near Harrison, or 35 miles east of Lusk, moving northeast at 10 mph. Penny size hail will be possible with this storm. This storm will remain over mainly rural areas of central Sioux County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4256 10377 4262 10387 4274 10375 4266 10361 TIME...MOT...LOC 2043Z 223DEG 10KT 4262 10379 Emanuel
The Rapid City radar (KUDX), 166 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
8 hail, 2 tornado. Local standard time, as filed.
Penny to quarter sized hail falling.
NWS damage survey team confirmed baseball sized hail at a ranch residence. Time estimated from radar.
Tree damage, center pivot damage and three steel utility poles down. A NWS storm survey determined a 3.4 mile path beginning 5.8 miles east of Marsland Nebraska, ending 2.8 miles east-northeast of Marsland.
NWS damage survey confirmed EF-2 Tornado that developed 5.8 miles east of Marsland and traveled west-northwest for 3.4 miles. Several large hardwood tree trunks/branches snapped. Trees uprooted, center pivot point mangled and three steel power poles were destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896544, 896545, 896546, 896547, 896548, 896549, 896550, 896551, 896553, 896554.